Nevada, 2009

High Wind in Nevada, December 22, 2009

December 22, 2009 · NWS VEF · 3 events in 2 counties and zones

A strong low pressure system tracked from the Gulf of Alaska to the Desert Southwest, bringing high winds to the Mojave Desert.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong low pressure system tracked from the Gulf of Alaska to the Desert Southwest, bringing high winds to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 22, 10:00 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 22, 10:00 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PST TUE DEC 22 2009

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM OVER NORTHWEST OREGON WILL
QUICKLY DROP SOUTHEAST INTO SOUTHERN NEVADA TODAY. NUMEROUS RAIN AND
SNOW SHOWERS WILL OCCUR ALONG THE COLD FRONT AS IT MOVES THROUGH THE
AREA. VERY STRONG WINDS WILL ALSO OCCUR IN PARTS OF THE AREA.
THE INTERMOUNTAIN WEST WILL BE UNDER A DRY NORTHWEST FLOW WEDNESDAY
THROUGH CHRISTMAS DAY WHICH WILL KEEP TEMPERATURES BELOW NORMAL.
&&

.UPDATE...UPPER LEVEL DISTURBANCE ROLLING THROUGH SOUTHERN
CALIFORNIA/SOUTHERN NEVADA HAS GENERATED WIDESPREAD PRECIPITATION
ACROSS MOHAVE COUNTY AND A SECOND BAND...WHICH IS ENHANCING OVER
SOUTHERN NYE AND SOUTHEAST INYO COUNTY. THIS SECOND BAND HAS JUST
AHEAD OF THE COLD FRONT HAS PRODUCED BRIEF HEAVY RAIN AT BOTH DRA
AND INS AND IS CURRENTLY MOVING SOUTHEAST. BRIEF GUSTY WINDS HAVE
ALSO BEEN REPORTED OVER SOUTHERN NYE COUNTY ALONG WITH A QUICK DROP
IN TEMPERATURES. ALL OF THIS IS EXPECTED TO CONTINUE TO MOVE
SOUTHEAST THROUGH TODAY. MAIN CONCERN SO FAR HAS BEEN THE GENERAL
LACK OF WARNING CRITERIA WINDS. WINDS AT DAG HAVE REACHED 45 MPH AND
TWENTYNINE PALMS HAS JUST REACHED 48 MPH. MAIN SURFACE PRESSURE
GRADIENT STILL EXPECTED TO TIGHTEN EARLY THIS AFTERNOON AND WILL
LEAVE CURRENT WARNINGS IN PLACE. NO FURTHER UPDATES NEEDED AT THIS
TIME. -GORELOW-

.AVIATION...FOR MCCARRAN...A LINE OF SHOWERS JUST NORTHWEST OF THE
LAS VEGAS VALLEY AT 18Z HAS BROUGHT LOW VSBYS...RAIN...AND CIGS
BELOW 2000 FT AS IT PASSED KDRA AND KINS. EXPECT THIS TO BE IN THE
LAS VEGAS VALLEY BETWEEN 19-21Z AND BRING CONDITIONS DOWN TO 2000FT
AND 5 MILES IN RAIN AND GUSTY NORTHWEST WINDS. TIMING WILL BE
DIFFICULT TO ESTIMATE UNTIL THE LINE OF SHOWERS GETS CLOSER. A COLD
FRONT MOVING IN FROM THE NORTH IS EXPECTED TO TURN WINDS WESTERLY
AND THEN NORTHWEST TO NORTH AFTER BETWEEN 21Z AND 00Z...WITH RAIN
SHOWERS POSSIBLE IN THE VALLEY. SNOW LEVELS ARE FORECAST TO DROP TO
AROUND 5000-7000 FEET BY 00Z WEDNESDAY AND LOCAL MOUNTAINS WILL
LIKELY BE OBSCURED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY WINDS EARLY THIS MORNING ARE FORECAST TO INCREASE
MOST NOTABLY AFTER 16Z AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.
GUSTS BETWEEN 25-45 KTS ARE LIKELY IN THE VALLEYS AND LOWER DESERT
ELEVATIONS CREATING MECHANICAL TURBULENCE. VSBY COULD DROP AS LOW AS
2SM-5SM AT TIMES IN AREAS OF BLDU AND WHERE RAIN/SNOW SHOWERS
DEVELOP. GENERALLY...CLOUD BASES ARE EXPECTED TO BE 6K-10K FEET BUT
LOWER IN AREAS OF RAIN/SNOW. MOUNTAIN OBSCURATIONS WILL BE LIKELY.
WINDS WILL TURN NORTH BEHIND THE FRONT AND REMAIN GUSTY. -JACQUES-
&&

.PREVIOUS DISCUSSION...357 AM PST TUE DEC 22...SHORT TERM...WATER
VAPOR SHOWS COLD UPPER LOW OVER NORTHWEST OREGON WITH SHORTWAVE
MOVING UNDER LOW ACROSS SOUTHERN CALIFORNIA. THERE HAVE BEEN SOME
LIGHT SHOWERS ACROSS EASTERN SAN BERNARDINO/CLARK AND MOHAVE
COUNTIES WELL AHEAD OF THE SHORTWAVE. LATEST RADAR IMAGE INDICATES
SOME DEVELOPMENT OVER NORTHWEST SAN BERNARDINO COUNTY. THE SHORTWAVE
WILL CONTINUE EAST INTO ARIZONA THIS AFTERNOON UNDER THE MAIN LOW IT
DROPS SOUTH OVER SOUTHERN NEVADA. MAIN CONCERN WILL BE THE WIND AND
ACCUMULATING SNOW FOR LINCOLN COUNTY.

AS FOR THE WIND. STRONGEST PRE FRONTAL WINDS WILL BE ACROSS SAN
BERNARDINO COUNTY. THE WIND HAS STARTED TO INCREASE IN THE WESTERN
PART OF THE MOJAVE DESERT WITH SEVERAL SENSOR NEAR AND NORTHWEST OF
BARSTOW GUSTING BETWEEN 30 AND 40 MPH. DECIDED TO UPGRADE AREA TO A
HIGH WIND WARNING AS GUIDANCE SUPPORTS SEEING A FEW GUSTS IN EXCESS
OF 60 MPH. ALSO UPGRADED NEVADA ZONE 14 (ESMERALDA COUNTY/CENTRAL
NYE COUNTY) AS MODELS INDICATE A TIGHT SURFACE PRESSURE GRADIENT
BETWEEN LAS VEGAS AND TONOPAH. SENSORS IN THAT AREA ALSO HAVE A
HISTORY OF REPORTING STRONG GUSTS IN THIS TYPE OF PATTERN. LEFT THE
WIND ADVISORY ALONE FOR THE REST OF THE AREA. THE WIND WILL START TO
DIMINISH LATE THIS EVENING.

AS FOR PRECIPITATION. FOLLOWING THE PASSAGE OF SHOWERS THIS MORNING
THE MAIN AREA OF RAIN/SHOW WILL BE NEAR THE COLD FRONT OVER SOUTH
CENTRAL NEVADA THIS MORNING. BY EARLY AFTERNOON THE COLD FRONT WILL
BE WORKING THROUGH FAR SOUTHERN NEVADA AND THROUGH MOHAVE COUNTY
LATE THIS AFTERNOON/EARLY EVENING. BEST GUESS OF FRONTAL PASSAGE FOR
LAS VEGAS IS BETWEEN NOON AND 1 PM. A FEW LIGHT SNOW SHOWERS WILL
LINGER ACROSS MOHAVE COUNTY TONIGHT.

AREA WILL BE UNDER A COOL DRY NORTH FLOW WEDNESDAY AND THURSDAY WITH
BELOW NORMAL TEMPERATURES. NORTH BREEZES WILL LINGER DOWN THE
COLORADO RIVER WEDNESDAY AND THURSDAY.

.LONG TERM...A RIDGE WILL MOVE ACROSS THE WESTERN CONUS FRIDAY AND
SATURDAY...HELPED ALONG BY A STORM MOVING THROUGH THE EASTERN
PACIFIC AND APPROACHING THE WEST COAST. DRY CONDITIONS ARE EXPECTED
AND VERY LITTLE IF ANY WARMING BOTH DAYS. THE WEATHER PATTERN
REMAINS PROGRESSIVE INTO THE LATTER PART OF THE WEEKEND AND INTO
EARLY NEXT WEEK AS THIS FIRST SYSTEM MOVES INTO/SOUTH OF THE AREA
SUNDAY AND MONDAY THEN POTENTIALLY FOLLOWED BY ANOTHER SYSTEM MID
WEEK. MODELS FORECAST LITTLE TO NO PRECIP OVER THE CWA WITH THE
WEEKEND SYSTEM JUST AN ABUNDANCE OF CLOUDS KEEPING TEMPERATURES ON
THE COOL SIDE. THERE MAY BE AN UPTICK IN WINDS LATE SATURDAY INTO
SUNDAY AS WELL BUT NOTHING STRONG AT THIS POINT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT PST
     TONIGHT FOR NVZ017.
     HIGH WIND WARNING FROM 10 AM THIS MORNING TO MIDNIGHT PST
     TONIGHT FOR NVZ014.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     NVZ015.
     WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR NVZ019.
AZ...NONE.
CA...WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT PST
     TONIGHT FOR CAZ519>522.
     HIGH WIND WARNING FROM 7 AM THIS MORNING TO MIDNIGHT PST
     TONIGHT FOR CAZ523>526.
&&

PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 22, 5:28 AM PST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 AM PST TUE DEC 22 2009

CAZ523>526-230800-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
528 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT. WEST WIND
SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. TRAVEL WILL
BE DIFFICULT ALONG INTERSTATES 15 AND 40. BLOWING DUST MAY ALSO
REDUCE THE VISIBILITY AROUND DRY LAKE BEDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ019-230800-
SPRING MOUNTAINS-
528 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FOR THE SPRING MOUNTAINS UNTIL
10 AM PST THIS MORNING. LOCALIZED STRONG DOWNSLOPE WINDS ARE EXPECTED
TO DEVELOP IN THE LEE OF THE SPRING MOUNTAINS. WEST WIND 20 TO 35
MPH WITH LOCAL GUSTS UP TO 50 MPH. A STRONG LOW PRESSURE SYSTEM
WILL PRODUCE SHOW SHOWERS IN THE MOUNTAINS TODAY WITH
ACCUMULATIONS UP TO 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>522-NVZ017-230800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN CLARK AND SOUTHERN NYE COUNTY-
528 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FOR INYO COUNTY AND SOUTHERN NYE
COUNTY FROM 10 AM THIS MORNING TO MIDNIGHT PST TONIGHT. NORTH TO
NORTHWEST WIND SPEEDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ014-230800-
ESMERALDA AND CENTRAL NYE COUNTY-
528 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING FOR ESMERALDA AND CENTRAL NYE
COUNTIES IS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT PST
TONIGHT. NORTHWEST WIND SPEEDS OF 20 TO 35 MPH WITH GUSTS UP TO
60 MPH ARE POSSIBLE. THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
LARGE TRUCKS...TRAILERS AND CAMPERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ015-230800-
LINCOLN COUNTY-
528 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
TODAY FOR LINCOLN COUNTY. SNOW IS EXPECTED ACROSS LINCOLN COUNTY
WITH THE HEAVIEST SNOWFALL EXPECTED THROUGH 2 PM BEFORE TAPERING
OFF DURING THE REMAINDER OF THE DAY. THE MAIN AREA OF CONCERN WILL
BE THE NORTHERN PORTION OF THE COUNTY. TOTAL SNOW ACCUMULATIONS WILL
BE UP TO 4 INCHES AT THE 4500 FOOT LEVEL WITH UP TO 7 INCHES
POSSIBLE ABOVE THE 5500 FOOT LEVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ527-NVZ016-018-020>022-230800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-SHEEP RANGE-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
528 AM PST TUE DEC 22 2009 /628 AM MST TUE DEC 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
PRODUCE SCATTERED SHOWERS THIS MORNING WITH NUMEROUS RAIN AND SNOW
SHOWERS THIS AFTERNOON. A FEW SHOWERS WILL LINGER OF MOHAVE COUNTY
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 22, 12:50 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM PST TUE DEC 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     NON-TSTM WND GST BARSTOW-DAGGETT AP      34.85N 116.79W
12/22/2009  M46.00 MPH       SAN BERNARDINO     CA   ASOS

            BARSTOW-DAGGETT ASOS MEASURED A WESTERLY WIND GUST OF 46
            MPH.

1146 AM     NON-TSTM WND GST BISHOP                  37.37N 118.40W
12/22/2009  M45.00 MPH       INYO               CA   ASOS

            BISHOP ASOS MEASURED A WIND GUST OF 45 MPH OUT OF THE
            NORTH.

1232 PM     NON-TSTM WND GST TWENTYNINE PALMS        34.14N 116.07W
12/22/2009  M60.00 MPH       SAN BERNARDINO     CA   ASOS

            A WEST NORTHWEST WIND GUST OF 60 MPH WAS MEASURED AT
            TWENTYNINE PALMS ASOS.

&&

LINDAMAN
Local storm report, Dec 22, 1:02 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
102 PM PST TUE DEC 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     TSTM WND GST     US 93 AT KAISER BRIDGE  34.58N 113.49W
12/22/2009  M78 MPH          MOHAVE             AZ   MESONET

            A SOUTHEAST WIND GUST OF 78 MPH WAS MEASURED AT THE US-93
            AND KAISER BRIDGE MESONET SITE.

&&

LINDAMAN
Local storm report, Dec 22, 1:08 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
108 PM PST TUE DEC 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     NON-TSTM WND GST BARSTOW-DAGGETT AP      34.85N 116.79W
12/22/2009  M52.00 MPH       SAN BERNARDINO     CA   ASOS

            A WEST NORTHWEST WIND GUST OF 52 MPH WAS MEASURED AT
            BARSTOW-DAGGETT AIRPORT.

&&

LINDAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
December 22, 1:30 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 34 miles ENE of Beatty.

High Wind, Esmeralda/Central Nye

When
December 22, 3:45 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 33 miles E of Beatty.

High Wind, Las Vegas Valley

When
December 22, 5:57 PM PST
Where
Las Vegas Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust occurred at McCarran Airport (KLAS).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200761, 200762, 200763.